This morning’s infusion appointment was plagued by both restlessness and lethargy. Not too long after the premeds started to course through my I.V., drowsiness set in and I nodded off for a few minutes. Soon, however, my arms, torso, and legs began to experience this low-grade, creepy sensation the nurses have called Restless Leg Syndrome. I squirmed in my chair for a while, drawing quite a few interested looks from nurses and others walking past me as I contorted to find a comfortable position.
In frustration, I eventually yanked out the power cord to my portable infusion pump and walked to the restroom. The stroll alleviated the symptoms but when I sat back down at my station I failed to drift off to the nap I so desperately desired. The restlessness returned and then faded away after a while longer. By then, unfortunately, I knew I had to power myself awake since the infusion would soon end and I’d have to rouse myself to drive home.
Contrary to my first guess, Restless Leg Syndrome is most likely exacerbated not by the steroid component of the premeds but rather the Benadryl. Scientists theorize that histamine receptors, which “when activated stimulate alertness or wakefulness,” are apparently aggravated in Restless Leg Syndrome sufferers after exposure to diphenhydramine (the stuff typically found in antihistamine drugs). Fortunately, I have only very rarely experienced these sensations, and now I know to avoid Benadryl. Except that I still have three more infusion treatments which require Benadryl.
There’s actually a fair amount of discussion regarding Restless Leg Syndrome on the web and in tonight’s search I saw a suggestion to drink quinine (tonic) water as a muscle relaxant to address the restless legs. I also just remembered that fellow breast cancer survivor and friend Hannah recommended Q Tonic to help address neuropathy (or maybe it was leg cramps) stemming from chemo. Anyway, it looks like it’s time to pick up a bottle of Canada Dry or Q Tonic to bring to my next appointment.
- Posted in: Uncategorized